Do you have a copy of lab report, showing abnormal thyroid levels? If so, please post your thyroid test results, here for us to better assess your situation. Be sure to include reference ranges, because those vary lab to lab and have to come from your own report.
It's not unusual for symptoms to worsen or new ones to appear when starting on a thyroid hormone. The symptoms you mentioned are those of hypothyroidism.
When our thyroid slows down or stops working, our adrenals kick in to pick up the slack, which is probably why you had no thyroid symptoms. As you get on the medication, your whole body has to rebalance.
It's also possible that you could be reactiing to fillers/binders in the levo. Sometimes, when one switches to a brand name or a generic by another manufacturer, symptoms are relieved.
Thyroid hormones control metabolism, body temperature, heart rate and other body functions, so if you'd been born with a thyroid condition, you would have exhibited symptoms as an infant.
I first went to the doctor on a non-related issue, and was diagnosed with Hashimoto's disease. My TSH was 3.58 on 4/8/13. By 5/8/13 after taking Levothyroxine it was 2.63. I was originally taking .012 mg. prescribed by my physician. The endocrinologist increased it to .025, and until recently, I still had no symptoms. I have been taking the medication for 3 and 1/2 months (before this I might have indigestion once or twice a year), and now I am experiencing heartburn two to three times per week, bloating, and more pronounced balance problems. Should I decrease the Levothyroxine to the original dosage or talk to the doctor about increasing the dosage?
You should never adjust your dosage without your doctor's blessing; self medication gets a lot of people into trouble.
Your symptoms do not indicate that you are over medicated; however, your doctor is not testing all of the right things, either. TSH is a pituitary hormone and does not necessarily correlate with either symptoms, or actual thyroid hormone levels.
You need to ask to get tested for Free T3 and Free T4. Those are the actual thyroid hormones and will determine whether or not you have symptoms. Free T4 is the storage form of hormone and must be converted to Free T3, which is what the cells actually use. It's possible that you aren't converting properly (some of us don't)
TSH of 3.58 is higher than the recommended level, which, even though your lab report may say differently, is 0.3-3.0. Even your 2.63 is at the very top.
Hashimoto's is "progressive" in that the antibodies are continually causing the thyroid to produce less hormones; eventually, it will produce none and you will be totally dependent on the replacement hormones.
You need to get tested for FT3 and FT4, before you'll know how to adjust your dosage. If those levels are too high, you'll want to decrease, and if they are too low, you'll need to increase. I'm betting that you'll need to increase.
As I noted above, it's very possible that you are reacting to the fillers/binders in the medication. Some people even react to the dyes present in different dosages.
The first thing I'd recommend is talk to your doctor or pharmacy and see about getting your pills from a different manufacturer, since each manufacturer uses different fillers/binders. If changing manufacturers doesn't help, ask to get on a brand name medication, such as Synthroid or Tirosint.
Above all else, though, get tested for FT3 and FT4; I can't stress enough how important those are. And always be sure to get copies of your labs, for your own records. I note on each of mine, what med/dosage I was on at the blood draw, as well as what symptoms, if any, I had. This lets me look back and see, at which levels I felt the best.
Do you know what antibody tests were done to come up with the Hashi dx?
I was tested for Free T4, and from 2/8/2013 until 5/8/2013 it went from 97 to 100 while on medication. According to the normal range from 0.82-1.77, I seem to be in a mid range. Even though, you said I should not self medicate, before I saw this reply, I lowered the dosage back to 0.12, and I feel much better...no heartburn so far. I will be going back to my home in Arizona in 6 weeks, and I will return to the doctor at that time, and be re-tested. If the heartburn and other symptoms return, I will go back to the 0.25. How is the TSH different from the Free T4? I don't fully understand that. As I said before, I had absolutely no signs of a Thyroid dysfunction before I started taking these pills, and that has happened only recently. I have researched the symptoms, and I had none of them. The blood tests were the only way the doctor was able to determine what he thought was a Thyroid problem, and they say I have a goiter, but it doesn't need surgery and is not cancerous. Since I had no symptoms, I still question if I really have it, or that it is a problem.
What was the reference range for those FT4's. Ranges vary lab to lab and have to come from your own report. That was before medication?
How long ago did you reduce your dosage? It takes a dosage change approximately 4-6 weeks to take full effect, because of the long 1/2 life of the levothyroxine.
The difference between TSH and FT4? TSH is a pituitary hormone. When everything is working properly, as the pituitary finds thyroid hormones too low, it produces TSH (Thyroid Stimulating Hormone) to try to get the thyroid to produce more thyroid hormones. If the thyroid responds and makes more thyroid hormones, TSH will drop back down. If the thyroid doesn't respond, the pituitary continues to pump out TSH, so TSH typically continues to go higher, while thyroid hormones go lower. FT3 and FT4 are the actual hormones produced by the thyroid.
The thyroid produces mostly T4, some of which will be bound by protein and is unavailable to the body. That's why we specify FREE T4, because that's the portion that's available. FT4 is not used directly by the cells. It's a storage hormone and must be converted to T3. As with T4, some of the T3 will be bound by protein and unavailable for use. Therefore, we specify FREE T3, because that's what's available for use by the individual cells.
With Hashimoto's, the body sees the thyroid as foreign, and produces antibodies to destroy it. Hashimoto's is progressive, in that it will destroy healthy thyroid tissue, until eventually, there's none left and your thyroid can't produce anything. As the destruction progresses, thyroid function deteriorates and T4 and T3 production drops off, until finally, you are totally dependent on the thyroid hormones.
You need to get tested for Free T3, as well as Free T4, because FT3 is the hormone that correlates best with symptoms.
Do you know what tests, the doctor based his Hashimoto's diagnosis on? There should have been some antibody tests, otherwise he wouldn't know you have Hashimoto's. Did you have a thyroid ultrasound? Do you make sure you get copies of all labs, each time you have them done? It's very important that you get copies for your own records. Often symptoms precede labs indicating a thyroid condition, but sometimes, it's found prior to symptoms. Often, if medication is started earlier, you can keep the symptoms from getting out of hand.
A goiter is simply a swollen/inflamed thyroid and is very common. It's a typical characteristic of Hashimoto's. Thyroid cancer is relatively rare. Do you know if you have nodules on your thyroid? Those are also very common with Hashimoto's.
While Hashimoto's is, typically, associated with hypo, it can be characterized by swings back and forth between hyper and hypo, in the beginning stages.
Yes, I did have an ultrasound, and I do get copies of my labs. The ones I have show testing for T4, but not for T3. That is something I will ask about when I go to the doctor next time. Yes, there were two nodules on the thyroid, and they were tested, and found non-cancerous, and the Endrocrinologist said they didn't need to be removed.
FYI, I am very sentitive to medications. For instance, my allergy tabs say to take two every four hours...I take one, and it lasts all day. If I took what they recommend, I would be in a coma so I am thinking perhaps the 0.25 dosage may be too much. If I go in for any kind of operation, they use half the normal dosage for anesthesia. I am neither underweight nor overweight so this has something to do with my system not tolerating most meds.
I have only been down to the .012 two days, but I can already tell a difference. I think at this time, I will continue on this dosage until I see my regular doctor. Unless, as I said before, the heartburn returns. I appreciate your helping me to understand some of this. I'm still trying to put it all together. At least now, I have some things to ask my doctor.